North Carolina, 2012

Wildfire in North Carolina, April 16, 2012

April 16, 2012 · NWS ILM · 1 event in 1 county or zone

A relatively small fire in Wilmington forced some evacuations, but was quickly contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A relatively small fire in Wilmington forced some evacuations, but was quickly contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 16, 2:42 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 16, 2:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
342 PM EDT MON APR 16 2012

.SYNOPSIS...
HIGH PRESSURE SEVERAL HUNDRED MILES OFF THE SOUTH CAROLINA COAST
WILL REMAIN IN CONTROL THROUGH WEDNESDAY. A COLD FRONT WILL MOVE
INTO THE AREA WEDNESDAY BRINGING INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS. THIS FRONT WILL STALL JUST OFFSHORE THURSDAY AND WILL
DISSIPATE FRIDAY. A SECOND COLD FRONT WILL MOVE INTO THE REGION THIS
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 200 PM MONDAY...COMBINATION OF VISIBLE IMAGERY AND MSAS
ANALYSIS CLEARLY PAINTS THE PICTURE THIS AFTN. HIGH PRESSURE
ANCHORED OFFSHORE IS RIDGING BACK ACROSS THE CAROLINAS...WITH SW
RETURN FLOW ACROSS THE AREA. WINDS HAVE BEEN RELATIVELY LIGHT AWAY
FROM THE IMMEDIATE COAST WHERE A SEA BREEZE HAS DEVELOPED...AND
BRIGHT SUNSHINE HAS ALLOWED TEMPS TO RISE INTO THE LOW 80S MOST
LOCATIONS. WARMING IS DONE AT THE COAST WHERE SEA BREEZE IS
BEGINNING TO PUSH WEST AS NOTED IN OBS AND BY CLEARING IN CU
FIELD...INLAND WILL WARM FOR A FEW MORE HOURS BEFORE COOLING
DIURNALLY. THE CU THAT HAS DEVELOPED TODAY IS REACHING ABOUT
7KFT...THEN DRYING OUT AS EXPECTED DUE TO VERY DRY AIR ABOVE THE
SUBSIDENCE INVERSION.

ONLY REAL CHALLENGE TONIGHT IS DETERMINING MIN TEMPS. S/SW FLOW WILL
PERSIST THROUGH THE NIGHT AND FULL DECOUPLING IS UNLIKELY. AT THE
COAST...WHERE SEA BREEZE WILL INCREASE NEAR-SURFACE MOISTURE...SOME
STRATUS IS POSSIBLE...BUT PROBABLY NOT ENOUGH TO BE ANYTHING MORE
THAN SCATTERED. STILL...THE COMBINATION OF WARM SOUTHERLY FLOW AND
THIS CLOUD COVER WILL KEEPS MINS AT OR ABOVE 60 MOST LOCATIONS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...COLD FRONT WILL DROP IN FROM THE NORTHWEST TUE
AS WEAK SHORTWAVE MOVES EAST ACROSS THE CENTRAL/EASTERN GULF STATES.
STILL SOME UNCERTAINTY HOW FAR SOUTH/EAST THE COLD FRONT DROPS
BEFORE IT STALLS...BUT 12Z GUIDANCE KEEPS IT WEST OF THE AREA.
SOUTHERLY FLOW WILL HELP WITH MOISTURE RETURN...BUT WITH THE
BOUNDARY TO THE WEST AND SOME LINGERING WEAK SUBSIDENCE THINK
CONVECTION WILL INITIALLY STRUGGLE. LATER IN THE DAY MOISTURE ALOFT
STARTS TO INCREASE...ESPECIALLY ACROSS THE WEST. WHILE SPC STILL HAS
A SMALL PORTION OF THE FORECAST AREA IN A SLIGHT RISK IT APPEARS
MOST OF THE ACTION TUE/TUE EVENING WILL REMAIN WEST OF THE AREA.
THERE IS SOME INSTABILITY...SBCAPE WILL BE AROUND 1000 J/KG WITH
HIGHS IN THE LOW TO MID 80S...BUT NOT A LOT OF SHEAR. LOW LEVEL
LAPSE RATES REMAIN STEEP BUT MID LEVEL INSTABILITY IS LACKING. TUE
MAY END UP BEING A DAY WITH WIDESPREAD CU WITH A FEW SHOWERS POPPING
UP IN THE AFTERNOON/EVENING AS OPPOSED TO WIDESPREAD CONVECTION. LOW
LEVEL DRY AIR IN PLACE COULD RESULT IN AN ISOLATED DAMAGING WIND
GUST WHERE DEEPER CONVECTION DEVELOPS BUT OVERALL THE SEVERE THREAT
SEEMS MARGINAL.

PRECIP CHANCES WILL START TO INCREASE LATER TUE NIGHT INTO WED AS
THE SHORTWAVE HEADS EAST. 12Z NAM SEEMS A LITTLE OVERDONE WITH THE
STRENGTH OF THE SHORTWAVE SO FAVOR A BLEND OF THE GFS/ECMWF WHICH
HAS A WEAKER WAVE THAT STARTS TO OPEN UP LATER WED. THE
SHORTWAVE...AND DEVELOPING SURFACE WAVE ALONG THE BOUNDARY...HELPS
DRAG THE COLD FRONT INTO THE REGION LATER WED. DEEP SOUTHWEST FLOW
AHEAD OF THE WAVE WILL ADVECT PLENTY OF MOISTURE INTO THE
REGION...PUSHING PRECIPITABLE WATERS VALUES CLOSE TO 1.50 INCH WED
AFTERNOON/EVENING. BEST PRECIP CHANCE LOOKS TO BE WED AFTERNOON INTO
THE EVENING WHERE LIFT ASSOCIATED WITH THE FRONT WILL BE ENHANCED BY
DIVERGENCE ALOFT. 12Z CANADIAN/GFS/ECMWF SOLUTIONS KEEP THE
NORTHERLY FLOW/OVERRUNNING ASSOCIATED WITH THE HIGH IN EASTERN
CANADA NORTH OF THE AREA. THIS SHOULD PRODUCE A MARGINALLY WARMER
DAY WED THAN PREVIOUSLY EXPECTED. NORTHERLY FLOW DEVELOPS BEHIND THE
FRONT WED NIGHT BUT VERY LITTLE IN THE WAY OF COLD ADVECTION. BEFORE
THE END OF THE PERIOD.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 3 PM MONDAY...THE PERIOD BEGINS WITH A FRONTAL BOUNDARY ALONG
THE COAST AND THIS WILL DISSIPATE ON FRIDAY. THIS WILL ALLOW FOR A
SLIGHT CHANCE OF PRECIPITATION MAINLY ALONG THE COAST. THE MODELS
CONTINUE TO DEVELOP A TROUGH OVER THE EAST COAST BY THE WEEKEND AND
THIS WILL RAISE THE POPS TO CHANCE FOR SATURDAY AND SUNDAY. THE
CURRENT THINKING IS THE UPPER LEVEL LOW SLOWLY MOVING OFF TO THE
NORTHEAST BY LATE MONDAY. CURRENTLY THE GFS IS COMING CLOSER TO THE
ECWMF 00 UTC SOLUTION AND IF THIS IS THE CASE SLIGHT CHANCE POPS FOR
MONDAY MAY BE TO LOW.

TEMPERATURES ARE EXPECTED TO INCREASE FROM THE MID 70S THURSDAY TO
NEAR 80 ON SATURDAY. AS THE UPPER LEVEL MOVES OVER THE AREA ON
SUNDAY THE HIGHS ARE ONLY EXPECTED TO REACH 70.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 18Z...HIGH PRESSURE OFFSHORE WILL CONTINUE TO GIVE US GUSTY
SOUTHWEST FLOW AND VFR CONDITIONS. CU FIELD WILL CONTINUE THIS
AFTERNOON...STAYING SCATTERED AND MOVING WESTWARD WITH THE
RESULTANT. A MODERATE SUBSIDENCE INVERSION WILL KEEP THE CU FROM
DEVELOPING MUCH. TONIGHT...DIMINISHING WINDS WITH SCATTERED SKIES.
THERE WILL BE A SLIGHT CHANCE OF FOG...BUT WINDS AT THE BOUNDARY ARE
TOO STRONG...SCATTERED STRATUS A BETTER BET. TUESDAY...INCREASING
CLOUDS IN ADVANCE OF LOW PRESSURE EDGING THIS WAY. NO PRECIPITATION
IS EXPECTED THROUGH THE END OF THE FORECAST PERIOD.

EXTENDED OUTLOOK...SCATTERED SHOWERS POSSIBLE LATE TUESDAY THROUGH
WEDNESDAY. OTHERWISE EXPECT VFR THROUGH FRIDAY. SHOWERS POSSIBLE
SATURDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM MONDAY...OTHER THAN INCREASING WINDS ALONG THE
IMMEDIATE NEAR-SHORE WATERS DUE TO THE SEA BREEZE...STATUS QUO FOR
THE WATERS WITH 10-15 KTS SW WINDS AROUND BERMUDA HIGH PRESSURE.
SEAS ARE PERSISTING IN THE 2-3 FT RANGE...WITH THE SPECTRUM
CONSISTING OF A LOW AMPLITUDE SE SWELL AND A 3FT/4SEC SW WIND WAVE.
THESE WILL PERSIST THROUGH TONIGHT. THE EXCEPTION TO THIS WILL BE IN
THE INNER 5NM WHERE SOME 4 FT WAVES ARE POSSIBLE WITH THE SEA
BREEZE...WHICH MAY GUST TO 20 KTS OR MORE FOR A FEW HOURS. IN
FACT...JMPN7 REPORTED 22KTS LAST HOUR. IF THIS BECOMES MORE
WIDESPREAD A SHORT DURATION SCEC MAY BE NECESSARY...BUT WILL HOLD
OFF FOR NOW AND UPDATE AS NEEDED.

WINDS AND SEAS WILL EASE AFTER SUNSET...BECOMING 1-3 FT AS WINDS
EASE BACK TO SW AT 10-15 KTS ACROSS ALL THE WATERS.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...IT NOW APPEARS AS THOUGH SOUTHERLY FLOW MAY
LINGERING INTO WED BEFORE COLD FRONT PUSHES EAST ACROSS THE WATERS
LATE WED NIGHT. STILL SOME UNCERTAINTY REGARDING WHERE THE COLD
FRONT STALLS TUE NIGHT INTO WED...BUT MUCH OF THE GUIDANCE HAS
TRENDED TO A SOLUTION WITH THE FRONT STALLING WEST OF THE REGION.
THIS KEEPS SOUTHERLY FLOW...SOUTHWEST TUE/TUE NIGHT AND SE
WED...BETWEEN 10 AND 15 KT FOR MUCH OF THE PERIOD. ALTHOUGH THERE
IS SOME UNCERTAINTY REGARDING THE SURFACE BOUNDARIES AND WIND
DIRECTION...WIND SPEEDS SHOULD BE IN THE 10 TO 15 KT RANGE
REGARDLESS OF THE DIRECTION. SEAS WILL RUN 2 TO 4 FT THROUGH THE
PERIOD...MAINLY AS A SOUTHERLY WIND WAVE.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...WITH STALLED FRONT OVER THE REGION WINDS ARE
EXPECTED TO BE LIGHT WITH SEAS AROUND 1 TO 2 FEET ON THURSDAY FLOW
WILL SHIFT TO THE SOUTH AHEAD OF A DEVELOPING LOW PRESSURE AREA
ASSOCIATED WITH THE UPPER LEVEL BY SATURDAY. WINDS ARE EXPECT TO
INCREASE TO 15 TO 20 KNOTS BY SATURDAY WITH SEAS BUILDING TO 3 TO 4
FEET ON SATURDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...JDW
SHORT TERM...III
LONG TERM...HAWKINS
AVIATION...43
Hazardous weather outlook, Apr 16, 2:27 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
327 PM EDT MON APR 16 2012

SCZ017-023-024-032-033-039-053>056-171930-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
327 PM EDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TUESDAY. ISOLATED
DAMAGING WIND GUSTS ARE POSSIBLE WITHIN THE STRONGEST
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105>110-171930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-
327 PM EDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DRY...BREEZY CONDITIONS WILL CREATE AN INCREASED FIRE DANGER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TUESDAY. ISOLATED
DAMAGING WIND GUSTS ARE POSSIBLE WITHIN THE STRONGEST
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-171930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
327 PM EDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland New Hanover

When
April 16, 5:00 PM EST to 10:00 PM EST
Where
Inland New Hanover forecast zone
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

A wildfire occurred near the Louise Wells Cameron Art Museum, forcing evacuation of the museum and 15 homes. One shed caught fire. The fire was contained in about five hours, but smoldered for another two weeks. Approximately 60 acres were burned.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379567.